Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 201, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 25, 1997, 6:03 PM EDT for Claiborne County, Tennessee. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1997, 6:03 PM EDT (22:03 UTC)
- Expired
- Jun 25, 1997, 7:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Claiborne County, TN
The radar
The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:20 PM EDT | Thunderstorm Wind | Carr Quarry, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
958 WUUS01 KMRX 252204 RRA SVRMRX TNC025-252300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 603 PM EDT WED JUN 25 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...CLAIBORNE COUNTY AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHERN CLAIBORNE COUNTY ABOUT 4 MILES SOUTHWEST OF THE CITY OF TAZEWELL. THIS STORM WAS MOVING NORTH AT 15 TO 20 MPH AND WILL MOVE NEAR THE CITY OF TAZEWELL BY 620 PM AND HARROGATE BY 645 PM EDT. TORRENTIAL RAINS CAN ALSO BE EXPECTED WHICH WILL LIKELY PRODUCE PONDING OF LOW LYING AREAS AND STREET FLOODING...SO DRIVE WITH CAUTION. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:17 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 25, 3:17 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 315 PM EDT WED JUN 25 1997 TON...MUCH OF CURRENT TSTM ACTIVITY WL DISSIPATE DURING THE EVE HRS. HOWEVER LOWER GULF CST VORT MAX BEGINS TO MOVE N & E DURING OVRNGT HRS. NGM A LTL FASTER THAN ETA. NEVERTHELESS WOULD KEEP IN A SLGT CHC FOR OVRNGT. BOTH FWC/FAN POPS LOOK WAY OVERDONE. THU...FRNT SLOWLY SAGS SE W/VORT SLIDING ACRS TN DURING THE DAY. W/SUCH HIGH PW VALUES...VORT MAX PASSING THRU...AFTN HTG...LIFT PROVIDED BY FRNT...I XPCT GOOD COVERAGE OF TSTMS. TIME SXNS SHOW DEEP LIFT DURING MAX HTG TIME IN THE AFTN. LIKELY POPS LOOK GOOD. THU NGT...FRONT MOVES INTO CWA FM THE NW. BY 12Z FRI...ETA WANTS TO PUSH IT TO THE TN/GA BRDR...NGM INTO NRN GA/AL. AM A LTL WARY OF HOW FAR S IT WL ACTUALLY GET W/BEST PUSH WELL TO OUR N. PREFER SLGTLY HIGHER FAN POPS. FRI...VORT AXIS WL BE TO THE E. HWVR W/FRONT SOMEWHERE IN THE VCNTY OF S PART OF CWA...WOULD GO W/SLGT CHC POPS FOR SE TN/SRN MTS & DRY ELSW. ALL UNDER PTLY SUNNY SKIES. TEMP-WISE...FWC/FAN IN GOOD AGREEMENT THRU 36 HRS. PREFER WARMER FWC FOR FRI DUE TO INCRS IN SUNSHINE OVER THURS. HSA
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:59 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 61 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.